Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Baltimore/Washington

May 18, 20116 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 18, 2011, 6:44 PM EDT for 6 counties in Virginia. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2011, 6:44 PM EDT (22:44 UTC)
Expired
May 18, 2011, 7:30 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Fredericksburg, VA, Fauquier County, VA, King George County, VA, Prince William County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:57 PM EDTHAIL 0.75Fredericksburg, VADIME TO PENNY SIZED HAIL FALLING AT WILLIAM AND LITTLEPAGE STREETS IN DOWNTOWN FREDERICKSBURG.
May 18, 6:58 PM EDTHAIL 12 S Fredericksburg, VA
May 18, 7:00 PM EDTHAIL 0.751 E Fredericksburg, VA
May 18, 7:11 PM EDTHAIL 11 E Fredericksburg, VASPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS51 KLWX 182244
SVRLWX
VAC061-099-153-177-179-630-182330-
/O.NEW.KLWX.SV.W.0113.110518T2244Z-110518T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF FREDERICKSBURG IN CENTRAL VIRGINIA...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
  KING GEORGE COUNTY IN CENTRAL VIRGINIA...
  STAFFORD COUNTY IN NORTHERN VIRGINIA...
  FAUQUIER COUNTY IN NORTHERN VIRGINIA...
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTH OF POTOMAC CREEK...AND MOVING NORTH AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTOMAC CREEK...
  AQUIA CREEK...
  STAFFORD...

LAT...LON 3855 7772 3866 7744 3840 7730 3820 7718
      3818 7725 3820 7726 3821 7725 3823 7726
      3824 7723 3824 7726 3822 7730 3824 7736
      3817 7746
TIME...MOT...LOC 2244Z 158DEG 25KT 3825 7736

$$
NWL/SBK
2 follow-up statements
378 
WWUS51 KLWX 182304
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT WED MAY 18 2011

VAC061-099-153-177-179-630-182330-
/O.CON.KLWX.SV.W.0113.000000T0000Z-110518T2330Z/
CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-KING GEORGE VA-STAFFORD VA-
FAUQUIER VA-PRINCE WILLIAM VA-
704 PM EDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF FREDERICKSBURG...AND PRINCE WILLIAM...FAUQUIER...
STAFFORD...KING GEORGE AND SPOTSYLVANIA COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 6 MILES SOUTHWEST OF POTOMAC CREEK...MOVING NORTH AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  LEELAND...
  SPRING VALLEY...
  FALMOUTH...
  BROOKE...
  AQUIA CREEK...
  STAFFORD...
  RAMOTH...
  ARKENDALE...
  GLENDIE...
  AQUIA...
  HARTWOOD...
  GARRISONVILLE...
  ROSEVILLE...
  SHILOH...
  RUBY...

LAT...LON 3824 7724 3825 7727 3827 7735 3827 7742
      3824 7751 3855 7772 3866 7744 3840 7730
      3824 7721
TIME...MOT...LOC 2304Z 158DEG 25KT 3832 7737

$$
670 
WWUS51 KLWX 182319
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT WED MAY 18 2011

VAC061-099-153-177-179-630-182330-
/O.CON.KLWX.SV.W.0113.000000T0000Z-110518T2330Z/
CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-KING GEORGE VA-STAFFORD VA-
FAUQUIER VA-PRINCE WILLIAM VA-
719 PM EDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF FREDERICKSBURG...AND PRINCE WILLIAM...FAUQUIER...
STAFFORD...KING GEORGE AND SPOTSYLVANIA COUNTIES...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR STAFFORD...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  AQUIA...
  GARRISONVILLE...
  SHILOH...
  ROSEVILLE...
  RUBY...

LAT...LON 3831 7725 3833 7733 3834 7737 3834 7743
      3832 7747 3828 7753 3855 7772 3866 7744
TIME...MOT...LOC 2319Z 158DEG 25KT 3842 7742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:33 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 18, 3:33 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT WED MAY 18 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 305 HAS BEEN ISSUED FOR THE ENTIRE CWA
THROUGH 9 PM. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING
WINDS. SIMILAR TO YESTERDAY...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE IN ROTATING SUPERCELLS THAT INTERACT WITH A MESOSCALE
BOUNDARY.

MOIST STREAM PASSING N OF CWFA...PERMITTING DRY SLOT TO INFILTRATE
CWFA. RAN A 14Z RAOB...AND FOUND AN UNSTBL AMS FOR TIME OF
DAY/YEAR-- 1000 J/KG CAPE...H7-5 LAPSE RATES NEAR 6.5C/KM...AND
0-3KM SHEAR OF 40 KT. SO...CONDS FVRBL FOR TSTM DVLPMNT...AND HV
ENUF DRY AIR TO ENABLE UPDRAFTS/DOWNDRAFTS. RECENT RDR TRENDS VERIFY
THAT...AS TSTMS DVLPD ELY IN THE DAY. AS XPCTD NEAR AN UPR LOW...WBZ
LOW /ARND 8K FT/ AND FRZG LVL UNDER 9K FT. THAT PROVIDES A LARGE
HAIL THREAT...THE COLD POOL OF WHICH WUD ENHANCE DOWNBURSTS. ALSO OF
NOTE ARE HELICITY VALUES ABV 100 M2/S2...W/ CURV EVIDENT IN WIND
FIELD BLO H9. THE CURV AND SHEAR SUGGESTS THAT SUPERCELLS A PSBLTY
AS WELL. WW 305 IN EFFECT TIL 01Z FOR ENTIRE CWFA.

SEE HYDRO SECTION FOR DISCUSSION OF FLOODING/FLASH FLOODING.

STORMS WUD START TO DIMINISH ONCE DAYTIME HEATING LOST. WL STEP POPS
DOWNWD OVNGT...AND ADD FOG POTENTIAL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE CUTOFF LOW WILL SLOWLY DRIFT NEWD OVER THE NRN MID-ATLANTIC
STATES THU AND THU NGT. WITHOUT MUCH CHANGE IN THE SYNOPTIC
PATTERN...SIMILAR WEATHER AND ACCOMPANIED HAZARDS WILL PERSIST INTO
THU. SCT SHOWERS DURING THE MRNG WILL LIKELY INCREASE IN COVERAGE
AND INTENSITY IN THE AFTN AS A RESULT OF DAYTIME HEATING AND
THE APPROACH OF AN UPPER-LEVEL JET STREAK ON THE SW SIDE OF THE
LOW. AN UNDISTURBED MOISTURE FEED FROM THE TROPICAL ATLANTIC AND
PWAT VALUES AROUND AN INCH WILL RESULT IN STORMS THAT PRODUCE
LOCALLY HEAVY RAINFALL. CONVECTIVE ACTIVITY WILL BE ACCOMPANIED
BY A RENEWED THREAT OF FLASH FLOODING WITH AN ALREADY SATURATED
GROUND AND VERY LOW FFG DUE TO THE RECENT HEAVY RAINFALL. DESPITE
LIMITED INSTABILITY AND WEAKER SHEAR PROFILES THAN TDA...A COLD
POOL ALOFT PROVIDED BY THE UPPER LOW WARRANTS A LOW THREAT FOR
LARGE HAIL AND STRONG WINDS WITH THUNDERSTORMS. IF BREAKS IN THE
CLOUDS DEVELOP TOMORROW MRNG...THEN A HIGHER SVR WX THREAT WOULD
EXIST. THE REGION IS CURRENTLY COVERED BY A SEE TEXT ON THU FROM
THE SPC.

AFTN SHOWER/TSTM COVERAGE WILL DIMINISH THU EVE WITH THE LOSS OF
DAYTIME HEATING. SFC WINDS WILL EVENTUALLY VEER TO THE W-NW AS
THE LOW DRIFTS EASTWARD.

THE UPPER LOW WILL SLOWLY TRACK TOWARD THE DELMARVA/NJ COAST ON FRI.
NW FLOW BEHIND THE LOW WILL TRY TO BRING DRIER AIR INTO THE REGION
BUT FAVORABLE LIFT...WRAP-AROUND MOISTURE AND DAYTIME INSTABILITY
WILL LEAD TO ANOTHER ROUND OF AFTN SHOWERS AND STORMS FRI. THE FLASH
FLOODING THREAT WILL NOT BE AS WIDESPREAD ON FRI...BUT WILL STILL
EXIST AS IT WONT TAKE MUCH TO PRODUCE MORE FLOODING. SVR STORM
THREAT WILL ALSO BE LOWER ON FRI THAN TDA AND TOMRORROW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED LOW WILL FINALLY MOVE OFF THE NRN MID-ATLANTIC/NEW
ENGLAND COAST FRI NGT. IN ITS WAKE...AN UPPER RIDGE BUILDS EAST
ACROSS THE ERN SEABOARD THIS WEEKEND. SUBSIDENCE UNDERNEATH THE
RIDGE WILL RESULT IN WARMER AND DRIER CONDITIONS THIS WEEKEND.
HIGH TEMPERATURES MAY CLIMB INTO THE 80S BY SUN FOR ONLY THE
SECOND OR THIRD TIME THIS MONTH /DEPENDING ON THE LOCATION/. LATE
SUN...THE UPPER TROUGH AXIS PROGRESSES THRU THE AREA. DURING THIS
TIME...THE GFS/ECMWF PROJECT A SHORTWAVE TROUGH RIDING ATOP THE
RIDGE. TIMING CONFIDENCE OF SHORTWAVE TROUGH IS LOW...SO HAVE
ONLY INTRODUCED LOW CHANCE POPS FOR AREAS WEST OF THE BLUE RIDGE
SUN AFTN AND FOR MOST OF THE CWA SUN NGT.

THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE GUIDANCE SHOW THE UPPER
RIDGE FLATTENING OUT AS A DEVELOPING UPPER TROUGH TRACKS NEAR THE
ERN CONUS-CANADIAN BORDER. THE MID-ATLANTIC REGION WILL BE SITUATED
BETWEEN THE NRN-STREAM TROUGH AND HIGH PRESSURE OVER THE SOUTHEAST
STATES. WHILE THE BEST SYNOPTIC FORCING FOR ASCENT WILL BE LOCATED
FARTHER NORTH...WEAK SHORTWAVE DISTURBANCES WILL BRING LOW CHANCES
FOR SHOWERS AND STORMS...ESPECIALLY DURING THE PEAK HEATING HRS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TROPICAL TYPE AMS IN PLACE...MAKING IT TUFF TO PINPOINT WHEN/WHERE
TSTMS WL BE. THERE IS A STRONG POTENTIAL FOR NMRS STORMS
TAFTN-EVE...ANY OF WHICH MAY REDUCE VSBYS AOB IFR. THE LOSS OF
DAYTIME HEATING WL DIMINISH THREAT. BUT LINGERING LLVL MSTR WL
PROVIDE FVRBL ENVIRONMENT FOR FOG. ATTM...VSBY RESTRICTIONS KEPT AT
MVFR...BUT JUMPED ON IFR CIGS AT CHO PER CLIMO.

UPR LOW STILL NEARBY TMRW...SO BE MAY DO IT ALL OVER AGN. AREAL CVRG
MAY NOT BE AS GREAT THO.

THE UPPER LOW WILL STILL REMAIN CLOSE ENOUGH TO THE AREA TO TRIGGER
SHRA AND AFTN/ERY EVE TSRA THU AND FRI. CONVECTIVE ACTIVITY WILL BE
MORE WIDESPREAD ON THU THAN FRI. MVFR OR LOWER CIGS/VSBYS POSSIBLE
WITH STORMS. IMPROVING CONDITIONS FRI NGT INTO THE WEEKEND AS
HIPRES BUILDS INTO THE MID-ATLANTIC STATES.

&&

.MARINE...
WNDS WILL REMAIN BELOW SCA THIS AFTN AND TNGT. SVR TSTM WATCH
INCLUDES THE TIDAL POTOMAC AND MD CHSPK BAY THRU 9 PM. T-STORMS
WILL BE BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN THE
SLIGHT CHANCE FOR A WATERSPOUT. SMW/S WILL BE ISSUED AS NEEDED.
SHOWERS AND TSTMS WILL EVENTUALLY WEAKEN LATE THIS EVE ONCE THE
SUN SETS.

WINDS SHOULD STAY BELOW SCA LVLS THU THRU THE WEEKEND. AN UPPER
DISTURBANCE WILL LIKELY TRIGGER SHRA AND TSRA...PRIMARILY DURING
THE AFTN/EVE HRS EACH DAY. GUSTY WINDS WILL BE POSSIBLE FROM THE
STRONGEST STORMS.

&&

.HYDROLOGY...
RECENT HEAVY RAINFALL IN THE HIGHLANDS AND SHENANDOAH VLY HAVE
RESULTED IN NUMEROUS RIVER FLOOD WARNINGS ALONG THE POTOMAC RIVER
FROM SPRINGFIELD TO LITTLE FALLS. SPRINGFIELD /THIS EVE/...PAW PAW
/TNGT AND THU/...WILLIAMSPORT /THU/ AND POINT OF ROCKS /THU AND THU
NGT/ ARE ALL FORECASTED TO REACH MODERATE FLOOD THRESHOLD. OUTSIDE
OF MAIN-STEM RIVER FLOODING...FLASH FLOOD AND AREAL FLOOD THREAT
WILL CONTINUE THRU MIDNIGHT AND AGAIN DURING THE DAY ON THU AND FRI.
FFG IS LOWEST ALONG AND WEST OF THE BLUE RIDGE. FFG INDICATES IT
WILL ONLY TAKE A QUARTER TO HALF INCH OF RAINFALL IN 1-HR TO PRODUCE
FLASH FLOODING. WITH THE SATURATED GROUNDS...ANOTHER FLASH FLOOD
WATCH WILL LIKELY BE NEEDED FOR THU. WITH THE CURRENT FLASH FLOOD
WATCH IN EFFECT UNTIL MIDNIGHT TNGT...WILL WAIT TO ISSUE ANOTHER
FLASH FLOOD WATCH.

&&

.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD LVLS
THIS MRNG...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A
HALF FOOT SHY.

ASTRONOMICALLY...THE TIDE CYCLE TNGT WL BE LWR...BUT SELY FLOW WL BE
SUSTAINED. THEREFORE DO NOT XPCT ANOMALIES TO DROP...AND THE UPR
TIDAL PTMC WL START TO SEE INFLUENCE OF FRESHWATER AS WELL.

GDNC CONTINUES TO SUGGEST THE HIGH TIDE CYCLE TMRW MRNG WL BE A
BIGGER PROBLEM. FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING
MAY PERSIST THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE
POTOMAC RIVER.

BASED ON THIS HV MADE DECISIONS ERLR TDA-- EXTENDING CF WRNG FOR
DC/ALEX FOR NEXT TWO TIDES...EXTENDING CF ADVY FOR NEXT TIDE REST OF
WATERS...AND POSTING CD WATCH FOR THE TIDE THU MRNG.

ADDITIONAL COASTAL FLOOD WATCH/WRNG/ADV HEADLINES WILL LIKELY BE
NEEDED FOR THE SUBSEQUENT HIGH TIDE CYCLE LATE THU AFTN AND THU
NGT. FLOW WILL EVENTUALLY SHIFT OUT OF THE NW ERY FRI AND BRING A
GRADUAL RELIEF TO THE ONGOING COASTAL FLOODING THRU THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD WATCH FROM 2 AM EDT THURSDAY THROUGH THURSDAY
     AFTERNOON FOR VAZ052-053-055-057.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 2 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING UNTIL 2 PM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
     055-501>506.
MARINE...NONE.

&&

SYNOPSIS...KLEIN
NEAR TERM...HTS/KLEIN
SHORT TERM...KLEIN
LONG TERM...KLEIN
AVIATION...KLEIN/HTS
MARINE...KLEIN
HYDROLOGY...KLEIN
TIDES/COASTAL FLOODING...HTS/KLEIN
Hazardous weather outlook, May 18, 4:05 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT WED MAY 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
405 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAIN THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR ALEXANDRIA AND WASHINGTON
DC THIS THROUGH TONIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR
THE REMAINDER OF THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY THROUGH LATE TONIGHT...FOLLOWED BY A
COASTAL FLOOD WATCH FOR EARLY THURSDAY MORNING. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

THE COASTAL FLOOD WARNING CONTINUES THROUGH EARLY THURSDAY AFTERNOON
FOR WASHINGTON DC AND ALEXANDRIA. DURING THIS TIME...A COASTAL FLOOD
WATCH IS IN EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY.

FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS
CREST AROUND 11 FT THURSDAY NIGHT...IS EXPECTED TO RESULT IN COASTAL
FLOODING THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR
WASHINGTON DC AND ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
405 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM THIS EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG UPPER
PORTIONS OF THE POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN
WEST VIRGINIA. MINOR RIVER FLOODING IS ALSO EXPECTED ALONG THE
SHENANDOAH RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD MESSAGES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THURSDAY WILL
CONTINUE THE THREAT OF FLASH FLOODING ACROSS THE OUTLOOK AREA.

ADDITIONAL MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE
POTOMAC RIVER ON THURSDAY. MINOR RIVER FLOODING WILL ALSO CONTINUE
ALONG THE SHENANDOAH VALLEY THURSDAY.

RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER POTOMAC
RIVER THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED FOR THIS AFTERNOON AND
EVENING. PLEASE RELAY HAIL...WIND...FLOOD AND COASTAL FLOOD
REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

In the hours before

Local storm report, May 18, 5:51 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NNE SEALSTON          38.28N  77.33W
05/18/2011  E1.00 INCH       KING GEORGE        VA   PUBLIC

&&

EVENT NUMBER LWX1100675

KRAMAR
Local storm report, May 18, 5:58 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 WNW PASSAPATANZY      38.30N  77.33W
05/18/2011  E1.50 INCH       KING GEORGE        VA   PUBLIC

            SOME OBLONG HAILSTONES 1.5 INCHES LONG

&&

EVENT NUMBER LWX1100676

KRAMAR
Local storm report, May 18, 6:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW POTOMAC CREEK      38.37N  77.31W
05/18/2011  E1.00 INCH       STAFFORD           VA   PUBLIC

            SMALL HAIL WITH A FEW PIECES AS LARGE AS A QUARTER

&&

EVENT NUMBER LWX1100677

KRAMAR
Special weather statement, May 18, 6:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT WED MAY 18 2011

VAZ055>057-182300-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
632 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD AND
SPOTSYLVANIA COUNTIES...

AT 632 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF DOGUE...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE AQUIA CREEK...POTOMAC CREEK AND STAFFORD.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3819 7722 3819 7727 3823 7726 3824 7723
      3824 7725 3822 7730 3824 7736 3818 7744
      3848 7751 3850 7730 3841 7731 3835 7728
      3834 7724 3835 7721 3818 7719
TIME...MOT...LOC 2232Z 173DEG 27KT 3816 7731

NWL/SBK
Special weather statement, May 18, 6:36 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT WED MAY 18 2011

VAZ050-051-055-502-182300-
ORANGE VA-STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
636 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT ORANGE...STAFFORD...CULPEPER AND
SOUTHERN FAUQUIER COUNTIES...

AT 636 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE OF THE WOODS...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3832 7783 3861 7783 3856 7755 3837 7762
      3837 7763 3836 7764 3838 7764 3838 7765
      3836 7769 3836 7771 3833 7772 3829 7777
TIME...MOT...LOC 2236Z 184DEG 15KT 3836 7776

NWL/SBK
Special weather statement, May 18, 6:37 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT WED MAY 18 2011

VAZ028-WVZ050>052-182300-
HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
637 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...BERKELEY...MORGAN AND
FREDERICK COUNTIES...

AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GORE...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE TIMBER RIDGE...VALLEY HIGH AND GREENWOOD.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3948 7840 3943 7812 3920 7830 3922 7842
TIME...MOT...LOC 2237Z 192DEG 10KT 3926 7831

NWL/SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:47 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Orange, Page, Rockingham and 1 more6 hr
May 17, 9:27 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham48 min
May 17, 9:51 PM EDTSpecial Weather StatementLWXPage, Shenandoah39 min
May 17, 10:14 PM EDTFlash Flood WarningLWXMadison, Page, Rappahannock, Shenandoah5 hr
May 17, 10:23 PM EDTSpecial Weather StatementLWXShenandoah52 min
May 17, 10:43 PM EDTTornado WarningLWXShenandoah17 min
May 17, 11:49 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Rockingham, City of Charlottesville4 hr
May 18, 1:10 AM EDTSpecial Weather StatementLWXNelson, City of Waynesboro65 min
May 18, 1:46 AM EDTAreal Flood WarningLWXFrederick, Shenandoah7 hr
May 18, 1:49 AM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro41 min
May 18, 4:08 AM EDTRiver Flood WarningLWXCulpeper, Fauquier6 hr
May 18, 5:17 AM EDTAreal Flood WarningLWXAlbemarle, Greene, Rockingham, City of Charlottesville11 min
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun45 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun62 hr
May 18, 8:47 AM EDTAreal Flood WarningLWXAlbemarle, Augusta, Clarke, Culpeper, Fauquier, Frederick and 13 more30 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXFairfax58 hr
May 18, 9:49 AM EDTRiver Flood WarningLWXShenandoah24 hr
May 18, 9:50 AM EDTRiver Flood WarningLWXClarke35 hr
May 18, 11:29 AM EDTSpecial Marine WarningLWX61 min
May 18, 11:36 AM EDTSpecial Weather StatementLWXHighland24 min
May 18, 11:44 AM EDTCoastal Flood WatchLWXFairfax, King George, Stafford, City of Fairfax7 hr
May 18, 11:55 AM EDTSevere Thunderstorm WarningLWXHighland50 min
May 18, 12:13 PM EDTSpecial Marine WarningLWX62 min
May 18, 1:00 PM EDTSpecial Weather StatementLWXHighland30 min
May 18, 1:15 PM EDTSpecial Weather StatementLWXFauquier30 min
May 18, 1:47 PM EDTSpecial Weather StatementLWXKing George, Stafford43 min
May 18, 1:49 PM EDTSpecial Weather StatementLWXFauquier41 min
May 18, 2:00 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas45 min
May 18, 2:05 PM EDTSpecial Marine WarningLWX85 min
May 18, 2:08 PM EDTFlash Flood WarningLWXFauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park4 hr
May 18, 2:08 PM EDTSpecial Marine WarningLWX67 min
May 18, 2:46 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park29 min
May 18, 2:58 PM EDTRiver Flood WarningLWXClarke, Warren7 hr
May 18, 3:06 PM EDTSpecial Weather StatementLWXLoudoun, Prince William, City of Manassas, City of Manassas Park24 min
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXLoudoun33 min
May 18, 3:25 PM EDTSpecial Marine WarningLWX95 min
May 18, 3:40 PM EDTFlash Flood WarningLWXFairfax, Loudoun2 hr
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXLoudoun19 min
May 18, 3:50 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
May 18, 4:22 PM EDTSpecial Weather StatementLWXStafford, City of Fredericksburg23 min
May 18, 5:11 PM EDTSpecial Weather StatementLWXKing George34 min
May 18, 5:12 PM EDTSpecial Marine WarningLWX93 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg45 min
May 18, 5:27 PM EDTSpecial Weather StatementLWXFauquier33 min
May 18, 5:30 PM EDTSpecial Weather StatementLWXFrederick30 min
May 18, 5:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock, Warren26 min
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXKing George, Prince William, Stafford49 min
May 18, 6:32 PM EDTSpecial Weather StatementLWXStafford28 min
May 18, 6:36 PM EDTSpecial Weather StatementLWXStafford24 min
May 18, 6:37 PM EDTSpecial Weather StatementLWXFrederick23 min
May 18, 6:46 PM EDTSpecial Marine WarningLWX72 min
May 18, 7:22 PM EDTSpecial Marine WarningLWX59 min
May 18, 7:26 PM EDTSpecial Weather StatementLWXCity of Fredericksburg34 min
May 18, 7:28 PM EDTSpecial Weather StatementLWXStafford32 min
May 18, 7:43 PM EDTSpecial Weather StatementLWXWarren32 min
May 18, 7:52 PM EDTSpecial Marine WarningLWX44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.